I have been someone who has been a high energy and busy person most of my life. I am 38 years old and the past 2 years feels like the bottom has fallen out! In this past couple of years I have gone from one infection to another. I have had Scarletina, Bladder Infections, Stomache Infections and the list goes on. During this time I have also developed Psoriatic Arthritis and have been put on a Sulfa Drug. They have been monitoring my blood work up close for the past 3 months and have noted that my white cell count is low most of the time. The highest it has been in these past months is the bottom end of normal, but lingering around 3.0. Also, my red cell count is down a bit too around 3.8. I asked the Rheumatologist if the white cell count was due to the sulfa drug, but she indicated that she had blood work back for awhile before the medication and my white cell count has been low for a long time so it is not the drug. she has referred me back to my doctor who will then need to refer me on to someone else. Since getting the last reading I have developed another infection and now have a thin white foam on my tongue with a terrible taste in my mouth which will not go away. Does anyone know what potentially I might be looking at? I have been having some difficulty with shortness of breath, but not severe and one in awhile I will get minor chest pain and have no energy anymore which has been very difficult for this high energy person. Thanks!
A low white blood cell count is also known as leukopenia. White blood cells (leukocytes) work to fight off disease and infection. These cells are produced in the bone marrow. There could be many reasons for the low white blood cell count including viral infections that disrupt the bone marrow, autoimmune disorders, severe infections that eat up white blood cells faster than the bone marrow can produce them, cancers that damage bone marrow, and certain drugs. Your doctor will examine you and rule out causes for your leukopenia. It is sometimes difficult to determine if the low white blood cells is caused by infection or if you are getting infections because of the low white blood cell count.
The white foam on your tongue could be thrush. Thrush can occur in people with compromised immune systems. It is usually treated with antifuntal medications.
I would continue follow up with your general practitioner or a hematologist if possible. In the meantime, be sure to practice good handwashing technique, and avoid sick people to help prevent you from getting sick. Good luck.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.